I am a 32 year-old woman, just over 5'6" and 125 pounds.
Here is brief but concise history of my problem: I went on the pill at 19, as at that point I had only had a few periods in my life (they ran some tests at that time though I can't remember, and I believe they found nothing wrong). I was an athlete (runner and swimmer) so I'm guessing that had something to do with it--and may still.
I just went off the pill in July of this year and had a period five weeks later (which has always happened when I went off the pill accidentally, on a vacation). Then I had some spotting ten weeks later. Since then nothing. So it's been about five months.
I had some blood work done last week as I was concerned about this. Most levels were fine, though my TSH was 3.74 with free T3 of 3.5 and free T4 of 1.0. Prolactin was 10.3. Let me know if you want to know about others, though the nurse's said most all else was in the "normal" range.
Anyway, my TSH was 3.2 in April of 2011. I am wondering if my amenorrhea is possibly due to my thyroid, as my TSH has gone up quite a bit in 1.5 years, and I know that now many doctors consider 3 to be the cut-off. My sister also has some slight thyroid problems and is on a low-dose of L-thyroxin for it.
Side note-- I am a pretty serious runner, though have not run nor exercised in the past month because I was hoping my periods would return. They haven't.
Could it be PCOS? Thyroid? Do I just need to wait? Is it because of my exercising? The doctor who did the blood work said I can't exclude that it's still post-pill amenorrhea, but I basically feel that there might be something bigger wrong with me, especially since I was having problems at 19 before the pill. I am not underweight, and I enjoy running, so I want to be able to continue to do it. I also want to be having my period!
Finally, if anyone has advice about the type of doctor in NYC who might be able to treat what might be complicated to diagnose, could they please let me know?
Irregular period are often caused by thyroid causes. Since you have raised TSH, you should start with the treatment after consulting an endocrinologist. It could be hypothyroidism, post pill amennorhea (amenorrhea) , polycystic ovarian syndrome or less frequently a pituitary tumor causing high prolactin levels or a hypothalamic disease. Diagnostic tests for PCOS are 2 hr GTT,serum androgen and testosterone levels,LH-FSH ratio,prolactin levels,TSH levels,17-hydroxyprogesterone levels and 3D ultrasound done.
It is very difficult to precisely confirm a diagnosis without examination and investigations and the answer is based on the medical information provided. For exact diagnosis, you are requested to consult your doctor. I sincerely hope that helps. Take care and please do keep me posted on how you are doing.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.